I feel like a zombie in an episode of The Walking Dead.
The intense euphoria brought about by opioids is sometimes enough to warp your rational thoughts and lead you to constantly seek that incredible high, however, you may not be aware that continuous abuse can manifest physically on your looks and worse, cause serious damage to your body.
If you are in the midst of an addiction, it can be difficult to realize that you are gradually changing. This is because as opioids alter your brain function, you are not able to rationally grasp that you are unknowingly destroying your body. A lot of people often wake up one day, look into the mirror and don’t recognize the person looking at back at them.
Toni Watkins, a former opioid addict was one of these people. When she was interviewed for a TV documentary, she looked at her mugshot when she was still using and told the reporter how lifeless she looked back then, even saying that she felt she should be casted as a zombie in a popular TV show.
Opioids are a highly addictive class of drugs and because they produce a feel-good sensation, many users only associate positive effects. However, dependence and addiction to drugs bring ugly, harmful and deadly side effects. Here are some of the common side effects of opioid addiction.
1. Pinpoint Pupils
Normally, your pupils constrict and dilate to respond to the availability of light. But opioid abuse can deter your pupils’ ability to facilitate this response.
Using opioids cause your irises to relax. This will constrict your pupils making them pinprick or pinpoint. This means that the pupils will be very tiny in diameter like the size of a pin which will look abnormal. This is usually one of the giveaways that signal drug use and addiction. Some prescription opioids that can cause this condition are oxycodone, morphine, hydrocodone and codeine. Red, watery eyes can also occur as a sign of intoxication.
2. Skin Itching, Scabs and Scarring
For people who use needles to inject drugs into their system, track marks can be visible on the arms or where the injections took place. These track marks can be infected which can cause scabs and scars. However, even people who use pills are also vulnerable to skin problems.
Opioids can cause skin dryness and severe itching. According to research, when you use opioids, this can trigger an immune system response that results in itching. When you carelessly respond by picking your skin, you can develop wounds, skin abscesses, scabs and then scarring. Other possible skin effects can include redness, skin eruptions, hives and discolored spots.
3. Dull and Clammy Skin
Aside from the track marks and scabs, the overall appearance of your skin can also change. When you abuse opioids, your blood pressure and heart rate slows down. A reduced blood supply can make you lose the radiance of your skin. For lighter skinned people, the skin tone can turn very pale reaching a bluish purple tone while darker skinned people can have greyish or ashen skin tone. The skin also tends to feel cold and clammy to the touch.
4. Breathing Problems
Using opioids can have multiple effects on your respiratory system. One common signs is slow or erratic breathing. There have been accounts from opioid addicts saying that they had a hard time breathing or that they even stopped breathing at one point.
Slowed breathing can also cause hypoxia, which is a condition wherein your body does not have enough oxygen. When very little oxygen reaches the brain, it can have short-term and long-term neurological and psychological effects including coma, permanent brain damage and death. Opioid users who have sleep apnea have been reported to be at a higher risk, with cases of fatalities previously reported.
5. Bluish Fingernails and Lips
Because of the low oxygen levels in the blood brought about by opioid abuse, this can result to cyanosis. This condition can make your fingernails, hands, feet and lips become bluish in color. This is also one obvious visual sign that a person is dependent on opioids.
6. Sleepiness and Reduced Reaction Times
While opioid use can give you that feel-good high, it can also cause you to feel sleepy, lethargic and slack. You are bound to have reduced reaction times making you more vulnerable to balance issues and it can be dangerous for you to operate a vehicle like driving your car.
The reason for this is that opioids act on multiple brain regions, including a region that is involved in alertness. When you use opioids, they hinder the production of noradrenaline, which is a neurotransmitter involved in arousal, and regulation of blood pressure, sleep and mood.
7. Withdrawal Symptoms Include Shakiness, Vomiting and Diarrhea
Some people think that if they suddenly stop using opioids, there will be no side effects. However, if you are already addicted, instantly depriving your body of the drug can cause severe withdrawal symptoms.
When you are dependent on opioids, your body stops producing its own natural opioids. So after you stop taking the drugs, chances are you will feel miserable and your body will suddenly crave the drug. To avoid this scenario, it is important to seek professional help from a medical facility or a licensed drug rehab that can help you effectively treat your addiction.
8. Liver Injury
When you overdose with opioids, you are also hurting your liver. Opioid abuse has been linked to cases of liver injury. While it is possible that opioids may not be directly toxic to the liver, they can cause injury due to respiratory failure, shock, cardiovascular collapse and severe lack of oxygen.
9. Heart and Lung Problems
Serious ailments can occur in opioid addicts such as long-term heart infections and pulmonary embolism – the blockage of a major blood vessel in the lungs. Those who grind tablets, mix them with water and inject the drugs using needles directly into the bloodstream are at a higher risk because the body is not really designed to cope with powder floating around in the blood stream. Plus, if the tablets are the extended-release variety, the high dosage can lead to shock, respiratory and cardiac arrest. If not immediately addressed, this can lead to death.
Many opioid users accidentally overdose because they are wanting to get the same feeling of high, which can become difficult if they already have a high tolerance for the opioids. They increase the dosage or mix them with other substances not knowing that this practice can be deadly.
Reversing the Effects of Opioid Abuse
It is not too late to reverse the effects of opioid addiction. If you or a loved one is experiencing these harmful effects, we are here to help. Attempting to self-treat opioid abuse by suddenly stopping usage can cause you to experience painful withdrawal symptoms that may only lead to relapse. It is then critical to seek professional advice to discuss your condition.
There are now specialized modes of treatment available to help you on your way to a safe and effective recovery. These treatments address your physical, social, psychological and emotional well-being so you can live a full and healthy life again.
Please contact Lighthouse Treatment Center (Anaheim Lighthouse?) today. We are happy to provide a no-cost, no-obligation consultation with one of our experienced treatment advisors. Help is available today.
It is not too late to reverse the effects of opioid addiction. If you or a loved one is experiencing these harmful effects,Please contact Lighthouse Treatment Center today. We are happy to provide a no-cost, no-obligation consultation with one of our experienced treatment advisors. Help is available today.